Side Effects of Medication for ADHD: What Does the Latest Research Say?

Medication as a treatment option for ADHD is not used in Hong Kong as extensively as it is used in western countries. However, as an Educational Psychologist working here for many years I am often asked to give information to parents about the therapeutic and side effects of these medications. What follows is a summary of some of the latest research published in the Journal of Child Psychology and Psychiatry.

Appetite and sleep disturbance are the most common side effects when using psycho stimulant medication such as Concerta.

Loss of Appetite
Typically the loss of appetite starts to get better the longer the child stays on medication and most of the time the positive outweighs the negative. Important factors to keep in mind are differentiating between pre-treatment eating problems and medication induced eating problems. In my experience it can be difficult to get the child to eat during the day when the medication is at its peak efficiency. Giving medication after meals and encouraging use of high calorie snacks (even late evening meals) can sometimes be helpful.

Sleep Disturbance
The research says (and in my clinical experience) that treatment with stimulant medication does not necessarily disrupt overall sleep in the majority of children but it may induce problems falling asleep in individual cases. Analysis of data between studies shows some inconsistent findings but there have been some that actually suggest that there is a beneficial effect of medication on overall sleep in some children. As with poor appetite it is best to assess whether or not the child had sleep difficulty before they started medication. Encourage parents to keep a sleep diary and if the problem persists it may be necessary to switch to a different type of medication.

Motor Tics
Motor tics are an uncommon side effect with stimulant medication. I have seen it occur in some children with ADHD but in my clinical experience it seems to occur a bit more often with children with Aspergers Syndrome and other autism spectrum disorders. Some children with ADHD present as having motor tics before they start medication and parents often ask if the medication will increase tic activity. The latest research says that there is no evidence that stimulant medication worsens tic severity in the short term. If tics occur it is best to observe the intensity and take some data on the frequency and ask your physician about reducing medication or substituting a different type of drug.

Adverse Cardiovascular Events
Some have suggested that using medication may increase the risk for adverse cardiovascular events. At present the empirical evidence does not support an association between psycho stimulant use and clinically significant changes in EKG. Several recent studies found no evidence that current use of medication for ADHD was associated with a risk of severe cardiovascular events.

Alternative Medications for ADHD and side effects
What about Strattera? Strattera is a relatively new non stimulant treatment for ADHD. Typically Strattera is not the first line drug that Physicians use to treat ADHD symptoms but I have found it to be quite helpful for many children especially those who had a poor response to one of the stimulants such as Concerta. In my clinical experience Strattera has been particularly useful for children with autism spectrum disorders such as Aspergers. Side effects from Strattera include dry mouth, upset stomach (nausea) and sometimes loss of appetite. Urinating less than usual or not at all as well as shortness of breath may sometimes be present. However, for the most part Strattera has less side effects than the stimulant drugs as reported in the research and this is consistent with my clinical experience.

Practitioner Review: Current Best Practise and the Management of Adverse Events During Treatment with ADHD Medications in Children and Adolescence, (2013). Cortese, S. et. al. Journal of Child Psychology and Psychiatry, 54, 3, pages 227-246.